Drugs A - Z

Antihistamines Combinations with Analgesics Powder for oral solution

It is used to treat the aches and pains, cough, fever, congestion, runny nose and sneezing of a cold

Generic Name: APAP/chlorpheniramine/dextromethorphan/PSE  |  Brand Name: Co-Apap

There is an FDA Alert for this drug. Click here to view it.

Special Alerts:

[Posted 01/13/2011] ISSUE: FDA notified healthcare professionals that it has asked drug manufacturers to limit the strength of acetaminophen in prescription drug products, predominantly combinations of acetaminophen and opioids, to 325 mg per tablet, capsule, or other dosage unit, making these products safer for patients. This action will help to reduce the risk of severe liver injury and allergic reactions associated with acetaminophen. A Boxed Warning highlighting the potential for severe liver injury and a Warning highlighting the potential for allergic reactions (swelling of the face, mouth, and throat, difficulty breathing, itching, or rash) will be added to the label of all prescription drug products that contain acetaminophen.

BACKGROUND: Acetaminophen, one of the most commonly used drugs in the United States, is widely and effectively used in both prescription and over-the-counter (OTC) products to reduce pain and fever. Examples of prescription products that contain acetaminophen include hydrocodone with acetaminophen (Vicodin, Lortab), and oxycodone with acetaminophen (Tylox, Percocet). OTC products containing acetaminophen (e.g., Tylenol) are not affected by this action. Information about the potential for liver injury is already required on the label for OTC products containing acetaminophen. FDA is continuing to evaluate ways to reduce the risk of acetaminophen related liver injury from OTC products. No drug shortages are expected, because the 3-year implementation period should permit adequate time for necessary reformulations.

RECOMMENDATION: Healthcare professionals were reminded to advise patients not to exceed the acetaminophen maximum total daily dose (4 grams/day), and not to drink alcohol while taking acetaminophen-containing medications.

Healthcare professionals were encouraged to inform patients that there is no immediate danger to patients who take these combination pain medications, and patients should continue to take them as directed by their health care provider. The Drug Safety Communication provides additional information for healthcare professionals, information for patients, a data summary and a list of all affected products. For more information visit the FDA website at: [Web] and [Web].

What is this medicine?

ACETAMINOPHEN; CHLORPHENIRAMINE; DEXTROMETHORPHAN; PSEUDOEPHEDRINE (a set a MEE noe fen; klor fen IR a meen; dex troe meth OR fan; soo doe e FED rin) is a combination of a pain reliever, an antihistamine, a cough suppressant, and a decongestant. It is used to treat the aches and pains, cough, fever, congestion, runny nose and sneezing of a cold. This medicine will not treat an infection.

What should I tell my health care provider before I take this medicine?

They need to know if you have any of these conditions:
  • asthma
  • cough that does not go away
  • cough with a lot of phlegm
  • diabetes
  • glaucoma
  • heart disease
  • high blood pressure
  • if you frequently drink alcohol containing drinks
  • liver disease
  • phenylketonuria
  • taken an MAOI like Carbex, Eldepryl, Marplan, Nardil, or Parnate in last 14 days
  • thyroid disease
  • trouble passing urine
  • an unusual or allergic reaction to acetaminophen, chlorpheniramine, dextromethorphan, pseudoephedrine, other medicines, foods, dyes, or preservatives
  • pregnant or trying to get pregnant
  • breast-feeding

How should I use this medicine?

Take this medicine by mouth. Follow the directions on the package label. Use a specially marked spoon or container to measure each dose. Ask your pharmacist if you do not have one. Household spoons are not accurate. Take your medicine at regular intervals. Do not take it more often than directed.

Talk to your pediatrician regarding the use of this medicine in children. While this drug may be prescribed for children as young as 6 years old for selected conditions, precautions do apply.

What if I miss a dose?

If you miss a dose, take it as soon as you can. If it is almost time for your next dose, take only that dose. Do not take double or extra doses.

What may interact with this medicine?

Do not take this medicine with any of the following medications:
  • cocaine
  • ergot alkaloids like dihydroergotamine, ergonovine, ergotamine, methylergonovine
  • MAOIs like Carbex, Eldepryl, Marplan, Nardil, and Parnate
  • stimulant medicines like dextroamphetamine and others

This medicine may also interact with the following medications:

  • alcohol
  • bretylium
  • furazolidone
  • imatinib
  • isoniazid
  • linezolid
  • mecamylamine
  • medicines for anxiety or sleep
  • medicines for blood pressure like atenolol, clonidine, doxazosin, methyldopa, metoprolol
  • medicines for chest pain like isosorbide dinitrate, nitroglycerin
  • medicines for enlarged prostate like tamsulosin
  • medicines for sleep during surgery
  • other medicines for cold, cough or allergy
  • other medicines with acetaminophen
  • procarbazine
  • reserpine
  • St. John's Wort

What should I watch for while using this medicine?

Tell your doctor or healthcare professional if your symptoms do not start to get better or if they get worse. Let your doctor know if you have pain, nasal congestion, or cough that gets worse or lasts for more than 7 days. Call your doctor if you have a fever that gets worse or lasts for more than 3 days. If you have a cough that lasts more than 2 days, if your cough comes back, or if it occurs with a fever, rash, headache, nausea, or vomiting see your doctor.

You may get drowsy or dizzy. Do not drive, use machinery, or do anything that needs mental alertness until you know how this medicine affects you. Do not stand or sit up quickly, especially if you are an older patient. This reduces the risk of dizzy or fainting spells. Alcohol may interfere with the effect of this medicine. Avoid alcoholic drinks.

Do not take other medicines that contain acetaminophen with this medicine. Always read labels carefully. If you have questions, ask your doctor or pharmacist.

If you take too much acetaminophen get medical help right away. Too much acetaminophen can be very dangerous and cause liver damage. Even if you do not have symptoms, it is important to get help right away.


Last Updated: November 24, 2010
Licensed from
The Healthline Site, its content, such as text, graphics, images, search results, HealthMaps, Trust Marks, and other material contained on the Healthline Site ("Content"), its services, and any information or material posted on the Healthline Site by third parties are provided for informational purposes only. None of the foregoing is a substitute for professional medical advice, examination, diagnosis, or treatment. Always seek the advice of a physician or other qualified healthcare provider with any questions you may have regarding a medical condition. Never disregard professional medical advice or delay in seeking it because of something you have read on the Healthline Site. If you think you may have a medical emergency, call your doctor or 911 immediately. Please read the Terms of Service for more information regarding use of the Healthline Site.
 

APAP/chlorpheniramine/dextromethorphan/PSE

 
Advertisement
Advertisement